Immune-Related Cancer Therapy Triggers LEMS in Elderly Patient

Steve Bryson, PhD avatar

by Steve Bryson, PhD |

Share this article:

Share article via email
immune checkpoint inhibitor | Lambert-Eaton News | illustration of a case study

A rare case of Lambert-Eaton myasthenic syndrome (LEMS) triggered by an immune-related cancer therapy was recently described in a case study.

Because immunotherapy is relatively new, patients receiving these treatments should be monitored for “unexpected and unknown side effects,” the researchers noted.

The case study, “Lambert-Eaton myasthenic syndrome (LEMS) in a patient with lung cancer under treatment with pembrolizumab: a case study,” was published in the Journal of Chemotherapy.

LEMS is a rare disease caused by a misdirected immune attack on specific molecules found on nerve cells that control muscle movement, causing weakness in the muscles. In roughly half of the cases, LEMS is associated with an underlying cancer, most commonly small cell lung cancer (SCLC).

Recommended Reading
Lambert-Eaton myasthenic syndrome | Lambert-Eaton News | illustration of researcher at microscope

RNA Molecule, Its Protein May Be Involved in Cancer-related LEMS

Immune checkpoint inhibitors (ICIs) are a form of immunotherapy that’s been widely used for various types of cancer. The medicines are designed to block proteins that prevent the immune system from identifying and attacking cancer cells.

However, an immune system enhanced by ICIs often leads to specific immune-related adverse events (irAE). Moreover, autoimmune diseases have often been reported in those treated with ICIs, which have been used for less than 10 years, underscoring the need to report side effects — even rare events — associated with their use.

Researchers at the Kyung Hee University College of Medicine, Korea described a rare case of LEMS related to an ICI called pembrolizumab, which is sold under the brand name Keytruda.

An 80-year-old man was diagnosed with double lung cancer. Because of the location of the two separate primary tumors in both lungs, curative surgery was ruled out. Despite his age, his general condition was good.

He received platinum-based chemotherapy with other medicines as a first-line treatment for his cancer. Although there was a partial response after two rounds of chemotherapy, scans showed his disease was progressing.

Pembrolizumab was prescribed as the second-line chemotherapy. After three treatment cycles, each tumor showed a partial response and treatment was continued for another 10 months.

During the 10th cycle of pembrolizumab, the patient complained of severe fatigue and gradually worsening muscle weakness in both his upper and lower extremities, which started one month before. He reported difficulties in walking, standing up, and carrying things.

Because hormonal problems have been reported with ICI use, he was first tested for adrenal insufficiency — a condition marked by low levels of the stress hormone cortisol due to problems in the adrenal glands. Blood tests showed he had low cortisol levels, so he was given hydrocortisone, a steroid.

Despite treatment, he still had muscle weakness in both upper and lower extremities without symptoms or signs of adrenal insufficiency.

Additional nerve function tests showed impairment of the ulnar nerve, which runs down the arm on the inside of the elbow and helps control muscle movement in the forearm, hand, and certain fingers. He also tested positive for two self-reactive antibodies, indicative of misdirected immune attacks.

Although direct tests to confirm a LEMS diagnosis were unavailable, nerve function findings were consistent with the disease.

“Taken together, these findings suggested that LEMS in this patient was autoimmune-mediated,” the researchers wrote.

Because the research team could not find other possible underlying causes, it was assumed the autoimmune-mediated LEMS was triggered by pembrolizumab, which was discontinued.

However, the patient’s response to LEMS treatment was poor, and only a slight improvement in muscle weakness was seen following high-dose steroid therapy. Even after a year of treatment with immunosuppressive medicines, performing daily life activities remained difficult.

The man eventually needed a wheelchair due to progressive leg weakness. Despite immunosuppressive therapy, his abilities gradually deteriorated.

Without pembrolizumab, there was no evidence of cancer progression for one year, but more recent tests confirmed the disease was progressing.

“LEMS is rarely known as an irAE of ICIs,” the researchers wrote. “Since immunotherapy has not been introduced into clinical practice for sufficiently long to know everything about the agent, patients receiving immunotherapy should always be closely monitored for unexpected and unknown adverse effects.”